Missouri, 2024

Tornadoes and Hail in Missouri, April 18, 2024

April 18, 2024 · NWS LSX · 17 events in 11 counties and zones

During the afternoon and evening of April 18, 2024, discrete supercell thunderstorms developed along a cold front moving through the bi-state area. These storms were initially capable of producing large hail and damaging wind gusts, but became tornadic as additional thunderstorms formed along the front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$725,000
Crop damage
None recorded
Events
17

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

During the afternoon and evening of April 18, 2024, discrete supercell thunderstorms developed along a cold front moving through the bi-state area. These storms were initially capable of producing large hail and damaging wind gusts, but became tornadic as additional thunderstorms formed along the front. Due to the additional thunderstorms, storms congealed into a QLCS that impacted the St. Louis metro area. The QLCS was responsible for a tornado and straight line wind damage in this area. Fortunately, no injuries or fatalities were reported with these thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Apr 18, 1:37 PM CST, 20 minutes earlier. Its key messages:

  • The threat for strong to severe thunderstorms will continue across the area until approximately 0200 UTC. All hazards (large hail, damaging winds, isolated tornadoes) are on the table, though there should be a transition more from large hail to damaging winds by this evening.
  • Seasonably cool and mostly dry weather is forecast through the weekend, with frost potential both Saturday and Sunday nights.
Area forecast discussion, Apr 18, 1:37 PM CST, 20 minutes before
Area Forecast Discussion
National Weather Service Saint Louis MO
237 PM CDT Thu Apr 18 2024

.KEY MESSAGES...

- The threat for strong to severe thunderstorms will continue
  across the area until approximately 0200 UTC. All hazards
  (large hail, damaging winds, isolated tornadoes) are on the
  table, though there should be a transition more from large hail
  to damaging winds by this evening.

- Seasonably cool and mostly dry weather is forecast through the
  weekend, with frost potential both Saturday and Sunday nights.

&&

.SHORT TERM...  (Through Late Friday Night)
Issued at 235 PM CDT Thu Apr 18 2024

The earlier outflow boundary has largely washed out, with the focus
for convection moreso along the synoptic cold front early this
afternoon. A couple of supercells have developed in western
Missouri, with additional development along the front further
northeast into northeast Missouri and west-central Illinois.
Right-moving supercells may tend to ride the frontal boundary as
it pushes eastward while non supercells and any left movers would
tend to cut across the front (and therefore may weaken). The
rather linear forcing along the cold front also should tend more
toward line/bowing segments, with damaging winds the growing
concern late this afternoon into early this evening. Speaking of
the cold front, it was nearing a KJLN>>KCOU>>KI63 line as of 1900
UTC, and will continue to progress to the east, likely exiting
the far southeastern CWA around 0100-0200 UTC. While there likely
will be some elevated shower and thunderstorm activity behind it,
anything behind the front should not be severe.

Strong low-level cold air advection settles in behind the frontal
boundary overnight tonight, with lows dropping back into the upper
30s to upper 40s from northwest to southeast. These readings would
be near to slightly below normal for mid/late April. Dry conditions
along with continued seasonably cool temperatures are forecast to
continue Friday and Friday night.

Gosselin

&&

.LONG TERM...  (Saturday through Next Thursday)
Issued at 235 PM CDT Thu Apr 18 2024

(Saturday - Sunday Night)

There is little/no change in the synoptic pattern through this
weekend, with broad surface high pressure over the Mississippi
Valley. Persistent below normal temperatures (roughly 5-10 degrees)
are expected both day and night. We will have to watch for frost
development both Saturday and Sunday night given the light/variable
winds expected. There may be more clouds Saturday night (especially
in parts of southeast Missouri and southwest Illinois), with a
better chance of a widespread clear sky Sunday night. Lows in the
mid to upper 30s are forecast each night, favoring the development
of areas to potentially widespread frost if it is clear.

(Monday - Next Thursday)

Temperatures are expected to moderate early next week as mid/upper
level heights rise and 850-hPa temperatures climb back closer to
+5C. Ensemble guidance shows a midlevel shortwave trough moving
across the Upper Midwest Monday night into Tuesday, with a cold
front draped to its southwest. This front is likely to move through
the area late Tuesday/Tuesday evening, bringing a chance of showers
and perhaps a few thunderstorms. Behind the front, slightly cooler
and drier weather is favored for midweek next week.

Gosselin

&&

.AVIATION...  (For the 18z TAFs through 18z Friday Afternoon)
Issued at 1206 PM CDT Thu Apr 18 2024

Chances of showers and thunderstorms will gradually increase over
the next several hours along/ahead of a cold front. The best
chance for storms at KUIN/KCOU/KJEF is mid-late afternoon, and
closer to 0000 UTC in/around metro St. Louis. Hail, strong winds,
and very low visibilities are all possible in thunderstorms. Some
trailing shower activity may linger for a few hours behind the
cold front, with ceilings lowering to low MVFR along with a wind
shift to the northwest. A brief period of IFR ceilings is
possible this evening/early overnight, but was not confident
enough to add in at this time.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Apr 18, 1:39 PM CST, 18 minutes before
Hazardous Weather Outlook
National Weather Service St Louis MO
239 PM CDT Thu Apr 18 2024

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-191945-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
239 PM CDT Thu Apr 18 2024

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Tonight.

Thunderstorms are likely today across most of the area through this
evening. Some of the thunderstorms through early evening may be
severe, capable of producing damaging winds, large hail, and a
tornado or two.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

There is a chance of thunderstorms over parts of the area on Monday
night through Tuesday night.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any form of severe weather to the
National Weather Service in St. Louis.

Gosselin

The radar

The St Louis radar (KLSX), 113 km away, was scanning. The volume nearest the first event began at 19:54 UTC.

Open the radar archive at this moment

Event by event

10 hail, 5 thunderstorm wind, 2 tornado. Local standard time, as filed.

Hail, Audrain

When
April 18, 1:57 PM CST to 2:05 PM CST
Where
Audrain County, 2.33 mi SSE of Ortiz to 3.02 mi WSW of Benton City
Measured
2 in hail
Reported by
Emergency Manager
Coordinates
39.070, -91.900

Hail, Pike

When
April 18, 2:26 PM CST
Where
Pike County, 0.87 mi NW of Louisiana
Measured
1.75 in hail
Reported by
Public
Coordinates
39.460, -91.060

Hail, Montgomery

When
April 18, 2:40 PM CST
Where
Montgomery County, 3.5 mi SW of Middletown
Measured
1 in hail
Reported by
Public
Coordinates
39.090, -91.460

Hail, Pike

When
April 18, 3:00 PM CST
Where
Pike County, 4.37 mi SE of New Hartford
Measured
1 in hail
Reported by
Public
Coordinates
39.150, -91.230

Hail, Lincoln

When
April 18, 3:11 PM CST to 3:40 PM CST
Where
Lincoln County, 2.14 mi E of Corso to 1.28 mi ENE of New Hope
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
39.130, -91.140

Hailstones between 1 and 1.75 inches were reported in Silex, Auburn, and New Hope.

Hail, St. Louis

When
April 18, 4:21 PM CST
Where
St. Louis County, (Stl)lambert Fld St
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.750, -90.370

Tornado, St. Louis

When
April 18, 4:30 PM CST to 4:31 PM CST
Where
St. Louis County, 2.5 mi S of Allenton to 2.65 mi SSE of Allenton
Rating
EF0
Path length
0.49 mi
Path width
10 yd
Continued into
Jefferson, Mo (LSX)
Reported by
NWS Storm Survey
Coordinates
38.464, -90.665

The tornado touched down in a subdivision southwest of Eureka in rural St. Louis County where it caused minor tree damage.

Tornado, Jefferson

When
April 18, 4:31 PM CST to 4:39 PM CST
Where
Jefferson County, 2.19 mi WNW of Hoene Spg to 1.04 mi SSE of High Ridge
Rating
EF1
Path length
7.29 mi
Path width
40 yd
Property damage
$100,000
Reported by
NWS Storm Survey
Coordinates
38.463, -90.657

The tornado touched down in a subdivision southwest of Eureka in rural St. Louis County where it caused minor tree damage. The tornado moved east across the Meramec River into Jefferson County where it damaged two large metal outbuildings and snapped wooden electrical poles on Twin River Rd Between the Meramec and Big Rivers. The tornado continued to the east where it caused tree damage before lifting southeast of High Ridge.

Thunderstorm Wind, Jefferson

When
April 18, 4:37 PM CST to 4:38 PM CST
Where
Jefferson County, Dittmer
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.330, -90.680

A tree limb snapped and fell on a home.

Thunderstorm Wind, St. Louis

When
April 18, 4:41 PM CST to 4:54 PM CST
Where
St. Louis County, 0.88 mi SE of Sappington to 1.48 mi SSE of St George
Measured
70 kt (81 mph) estimated gust
Property damage
$600,000
Reported by
Law Enforcement
Coordinates
38.520, -90.390

There were numerous reports of tree limbs and power poles broken with power lines down. There was one report of a traffic line blown down. Some reported shingles blown off of roofs, while one reported their entire roof had blown off. There were also reports of multiple large trees snapped and uprooted around the area with one falling on a home. Communities within the path of this storm were Valley Park, Fenton, Sunset Hills, Sappington, Concord, Mehlville, and Oakville.

Thunderstorm Wind, St. Louis

When
April 18, 4:43 PM CST
Where
St. Louis County, 0.88 mi SW of University City
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Public
Coordinates
38.660, -90.340

Small tree limbs of up to 1 inch in diameter were broken in University City. Shingles were also blown off at least 1 home.

Thunderstorm Wind, Jefferson

When
April 18, 4:50 PM CST
Where
Jefferson County, 1.76 mi NW of Maxville
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.450, -90.400

Shingles were blown off of at least 1 home and 1 inch diameter tree limbs were broken.

Thunderstorm Wind, Monroe

When
April 18, 4:57 PM CST
Where
Monroe County, 104.85 mi SE of Santa Fe
Measured
60 kt (69 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
38.480, -90.250

Shingles were blown off at least one house and 1 inch diameter tree limbs were broken.

Hail, Crawford

When
April 18, 5:02 PM CST
Where
Crawford County, 0.55 mi E of Cherryville
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
37.850, -91.270

Hail, Washington

When
April 18, 5:45 PM CST
Where
Washington County, 0.88 mi SE of Caledonia
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.760, -90.770

Hail, Reynolds

When
April 18, 6:06 PM CST
Where
Reynolds County, 3.02 mi SE of Monterey
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.540, -90.830

Hail, Iron

When
April 18, 7:07 PM CST
Where
Iron County, 1.3 mi ESE of Annapolis
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
37.360, -90.700

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2024Every state in 2024This day in weather historyThe tornado archive for Missouri, 2024Warnings in Missouri, April 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1172571, 1172572, 1172573, 1172574, 1172578, 1172579, 1172626, 1172632, 1172658, 1172601, 1172605, 1172674, 1172676, 1172607, 1172611, 1172614, 1172616.